Florida, 2004

Tropical Storm in Florida, September 5 to 6, 2004

September 5 to 6, 2004 · NWS TAE · 14 events in 14 counties and zones

Hurricane Frances came ashore on the east coast of Florida near Sewall's Point during the early morning hours of September 5. Frances weakened as it crossed the central peninsula, and reemerged over the northeast Gulf of Mexico 24 hours later as a tropical storm.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Hurricane Frances came ashore on the east coast of Florida near Sewall's Point during the early morning hours of September 5. Frances weakened as it crossed the central peninsula, and reemerged over the northeast Gulf of Mexico 24 hours later as a tropical storm. Frances made its second landfall near St. Marks, FL, around mid-afternoon on September 6. A maximum sustained wind of 53 knots was recorded at the USAF C-Tower, 20 miles southeast of Apalachicola, FL. A peak wind gust of 63 knots was recorded at Buoy 42036, 80 miles southeast of Apalachicola. The lowest sea-level pressure was 984.4 mb at Tallahassee, FL. Rainfall from Frances ranged from a half inch at Panama City, FL, to 4.5 inches at Madison, FL. Storm tides along the northeast Gulf coast ranged from three to five feet. There were widespread reports of downed trees and power lines in the Florida Big Bend, with more scattered reports in the Florida Panhandle. Several homes were damaged by fallen trees. An estimated 70,000 customers were without power. 90 percent of Jefferson County was powerless for four days. A state of emergency was declared for the affected areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 5, 12:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 5, 12:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT SUN SEP 5 2004

A TORNADO WATCH IN EFFECT FOR MADISON...LAFAYETTE...DIXIE AND TAYLOR
COUNTIES IN FLORIDA HAS BEEN EXTENDED UNTIL 9 PM EDT THIS EVENING.

A TORNADO WATCH IS NOW IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR
BROOKS...LOWNDES...LANIER...COOK AND BERRIEN COUNTIES IN SOUTH
CENTRAL GEORGIA.

BANDS OF SHOWERS AND THUNDERSTORMS ASSOCD WITH EXTREME OUTER BANDS
OF FRANCES CONT TO ROTATE INTO SE BIG BEND..AND TO I-75. THREAT OF
TORNADOS EXITS UNTIL 9 PM EDT FOR THE ABOVE AREAS. THUS TORNADO
WATCH AREA HAS BEEN EXPANDED.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
     FLOOD WATCH ALL ZONES.
GA...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
     FLOOD WATCH ALL ZONES.
FL...INLAND TROPICAL STORM WIND WARNING ALL INLAND ZONES.
     FLOOD WATCH ALL ZONES.
     HURRICANE WARNING SUWANNEE RIVER TO DESTIN.

&&

BLOCK

.PREV DISCUSSION...
PER LATEST NHC PACKAGE...UPDATED ZFP/CWF/HWO TO ACCOUNT FOR
HURRICANE WARNING FLA COASTAL COUNTIES AND INLAND TROPICAL WIND
WARNING REST OF FORECAST AREA. TORNADO WATCH REMAINS IN EFFECT UNTIL
2 PM FOR SE BIG BEND AND FLOOD WATCH FOR ALL CWFA UNTIL 5 PM EDT.

BRIEFLY...FRANCES NOW ABOUT 80 MILES ESE OF TAMPA...MOVING WNW NEAR
9 MPH. LEADING RAIN BANDS ROTATING OVER DIXIE/LAFAYETTE COUNTIES AND
SHOULD SPREAD NWWD THRU AFTN/EVE. CENTER EXPECTED TO EMERGE OVER
GULF IN 12-18 HOURS. HURRICANE EXPECTED TO WEAKEN THIS
AFTN/EVE AS IT MOVES OVER LAND...BUT AS IT MOVES OVER WARM
GULF WATERS THIS EVENING IT IS FCST TO STRENGTHEN TO MINIMAL
HURRICANE. HENCE THE UPGRADE TO WARNINGS.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
     FLOOD WATCH ALL ZONES.
GA...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
     FLOOD WATCH ALL ZONES.
FL...INLAND TROPICAL STORM WIND WARNING ALL INLAND ZONES.
     FLOOD WATCH ALL ZONES.
     HURRICANE WARNING SUWANNEE RIVER TO DESTIN.

&&

BLOCK
Hazardous weather outlook, Sep 5, 10:05 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1105 AM EDT SUN SEP 5 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-061000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
521 AM EDT SUN SEP 5 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL COUNTIES OF
FLORIDA FROM THE SUWANNEE RIVER TO DESTIN...

...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR INLAND
AREAS OF SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA
AND INLAND FLORIDA COUNTIES NORTH OF THE HURRICANE WARNING...

...A FLOOD WATCH IS IN EFFECT FOR ALL AREAS...

...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY ACROSS THE
FLORIDA BIG BEND AND SOUTHERN PORTIONS OF SOUTHWEST AND SOUTH CENTRAL
GEORGIA...

.DAY ONE...THIS AFTERNOON AND TONIGHT.
HURRICANE FRANCES IS CROSSING THE FLORIDA PENINSULA THIS
AFTERNOON...AND IT IS EXPECTED TO EMERGE INTO THE GULF OF MEXICO AND
STRENGTHEN INTO A TROPICAL STORM OR HURRICANE AND HEAD NORTHWEST
TOWARDS OUR REGION TONIGHT AND MONDAY. THIS SYSTEM IS EXPECTED TO
BRING VERY STRONG AND GUSTY WINDS TO THE REGION...WITH SUSTAINED
TROPICAL STORM FORCE WINDS POTENTIALLY REACHING THE SOUTHEAST
FLORIDA BIG BEND LATE THIS AFTERNOON...BEFORE SPREADING FURTHER TO
THE NORTH AND WEST TONIGHT AND MONDAY. ISOLATED TORNADOES WILL BE
POSSIBLE WITH SOME OF THE OUTER RAINBANDS OVER THE FLORIDA BIG BEND
AND ADJACENT COASTAL WATERS LATER TODAY...WITH THE THREAT SPREADING
NORTH AND WEST TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST
HURRICANE LOCAL STATEMENT FOR ALL OF THE DETAILS ON FRANCES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FRANCES WILL SLOWLY EXIT THE REGION MONDAY NIGHT AND TUESDAY...WITH
A RETURN TO MORE TYPICAL CONDITIONS BY MID TO LATE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

In the hours before

Special weather statement, Sep 5, 12:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
142 PM EDT SUN SEP 5 2004

FLZ019-028-029-034-GAZ147-148-159>161-060100-
BERRIEN GA-BROOKS GA-COOK GA-DIXIE FL-LAFAYETTE FL-LANIER GA-
LOWNDES GA-MADISON FL-TAYLOR FL-
INCLUDING THE CITIES OF...ADEL...CROSS CITY...LAKELAND...MADISON...
MAYO...NASHVILLE...PERRY...QUITMAN...STEINHATCHEE AND VALDOSTA
142 PM EDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTH CENTRAL GEORGIA AND THE EASTERN FLORIDA BIG BEND...EFFECTIVE
UNTIL 900 PM EDT SUNDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...COOK...BROOKS...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MAJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 tropical storm. Local standard time, as filed.

Tropical Storm, Bay

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Bay forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Tropical Storm, Dixie

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Dixie forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Tropical Storm, Franklin

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Franklin forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Tropical Storm, Gadsden

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Gadsden forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Tropical Storm, Gulf

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Gulf forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Tropical Storm, Jackson

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Jackson forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Tropical Storm, Jefferson

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Jefferson forecast zone
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Tropical Storm, Lafayette

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Lafayette forecast zone
Property damage
$125,000
Reported by
EMERGENCY MANAGER
Coordinates
29.986, -83.181 (the zone’s center; the record gives no point)

Tropical Storm, Leon

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Leon forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Tropical Storm, Liberty

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Liberty forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER

Tropical Storm, Madison

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Madison forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

Tropical Storm, Taylor

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Taylor forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Tropical Storm, Wakulla

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Wakulla forecast zone
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Tropical Storm, Washington

When
September 5, 2:00 PM EST to September 6, 11:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.611, -85.665 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422805, 5422806, 5422807, 5422808, 5422809, 5422810, 5422811, 5422812, 5422813, 5422814, 5422901, 5422954, 5422955, 5422956.